Alert archive / Washington / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 8, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Aug 4, 2013, 1:16 PM PDT for Okanogan County, Washington. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2013, 1:16 PM PDT (20:16 UTC)
- Expired
- Aug 4, 2013, 2:00 PM PDT
- In force
- 44 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
County Okanogan County, WA
The radar
The Spokane radar (KOTX), 195 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.3 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
545 WUUS56 KOTX 042016 SVROTX WAC047-042100- /O.NEW.KOTX.SV.W.0008.130804T2016Z-130804T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPOKANE WA 116 PM PDT SUN AUG 4 2013 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON... * UNTIL 200 PM PDT * AT 107 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR LOOMIS...OR 28 MILES NORTH OF OMAK...AND MOVING EAST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOOMIS PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4880 11950 4866 11969 4879 11986 4886 11978 TIME...MOT...LOC 2016Z 283DEG 8KT 4879 11969 $$ MJF
1 follow-up statement
056 WWUS56 KOTX 042052 SVSOTX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 152 PM PDT SUN AUG 4 2013 WAC047-042102- /O.EXP.KOTX.SV.W.0008.000000T0000Z-130804T2100Z/ OKANOGAN WA- 152 PM PDT SUN AUG 4 2013 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OKANOGAN COUNTY WILL EXPIRE AT 200 PM PDT... DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE WARNING WAS ALLOWED TO EXPIRE. LAT...LON 4880 11950 4866 11969 4879 11986 4886 11978 TIME...MOT...LOC 2052Z 283DEG 8KT 4877 11957 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 10:16 AM PDT, 3 hours earlier.
Area forecast discussion, Aug 4, 10:16 AM PDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 1016 AM PDT Sun Aug 4 2013 .SYNOPSIS... Summer weather will return to the Inland Northwest as a warming trend begins today and continues through the week. The mountains and upper Basin will see some afternoon and evening thunderstorms through Monday, with a better chance of thunderstorms returning for the area by the end of the week. && .DISCUSSION... Today through Monday...Eastern Washington and Northern Idaho influenced by yet another small compact low dropping down in the weak almost split flow in the long wave pattern over the area. Models vary with how much progress south the low makes before drifting slowly east and away into Northwest Montana, mainly on Monday. Still the precipitation and intensity of any convection in this interval should pale in comparison to the very wet past Thursday and Friday of last week. As this interval deals with the slowly exiting low and its associated convection the temperature trend gets convoluted and is is likely to show some warming into Monday further west near the Cascades and perhaps temps will just remain steady for locations to the north near the British Columbia border into Monday due to the precipitation lingering longer. /Pelatti Monday night through Thursday evening...A complex weather pattern will set up...without a lot of sensible weather to talk to about. The last of the disturbances wrapping around the deep low will finally move out of the region Monday night with northwest flow from central BC across the northeast zones through Thursday. A few weak impulses will move through this flow and tap into surface based instability to support afternoon and evening showers and a few stray thunderstorms each day. Meanwhile a closed low will be off the NorCal coast and will pump up a ridge of high pressure into the region. This will result in temperatures warming back up into the mid 80s to lower 90 and about 4 to 5 degrees warmer than normal. Southerly flow on the east flank of the closed low will typically advect monsoon moisture north into the Inland northwest. And the last two model runs show this moisture moving through Oregon on Wednesday...but not this far north until Thursday night at the earliest. Timing will be everything with this moisture as this is the classic elevated convection pattern setting up. As such we will have to monitor just how fast this moisture moves into my south and southeast zones. /Tobin Thursday Night through Sunday: This period looks to increase in convective activity as models have now come into better agreement bringing a cutoff low pressure system from the northern California coast on Thursday north into the OR/WA coastal area by the weekend funneling moisture into the Inland NW. Convection looks to increase on Friday during the day as surface based...but the better chance for both surface and elevated convection currently looks to be over the weekend as the low pushes further up the coast and we have a more direct fetch of Pacific moisture. Right now the GFS and Euro are both in pretty good agreement of the movement for the system with differences only coming in waves of energy that will spin off the parent low. With the increased moisture the instability looks good with areas ranging from a couple hundred to over a thousand Joules of CAPE and concerning nocturnal thunder high level total totals looks supportive as well. Storms will likely not be strong with limited shear values but no doubt this will be a system to keep an eye on as we move closer to it. Overall I am rather confident that convection will occur with this system...the lower confidence part will be the timing given the inconsistencies of when the waves of energy will spin off the low center. Winds were increased due to the increased surface pressure gradient with the system...but overall still should not be a major problem. Temperatures will continue to be above normal with the SW flow that will be present...but the amount of cloud cover will dictate the highs and lows for this time frame. /Fliehman && .AVIATION... 18Z TAFS...Conditions will start off VFR this morning with light winds, but convection will quickly develop especially between 21z-03z over the northern and Cascade mountains. Surface based showers with a mid level cloud deck will spread from the northern Cascades to the Spokane/Coeur d'Alene area this evening and decrease overnight. /rfox && .PRELIMINARY POINT TEMPS/POPS... Spokane 82 60 84 62 88 62 / 10 10 20 20 10 10 Coeur d'Alene 82 55 82 57 86 56 / 10 10 20 20 10 10 Pullman 83 50 85 53 90 51 / 10 10 10 10 10 10 Lewiston 92 62 93 63 97 63 / 10 20 10 0 10 10 Colville 84 52 85 55 91 55 / 30 20 20 30 10 10 Sandpoint 79 49 80 52 84 50 / 30 20 20 30 10 10 Kellogg 80 54 81 56 84 55 / 10 10 30 20 10 10 Moses Lake 89 59 92 62 96 61 / 10 20 10 0 10 10 Wenatchee 90 64 92 65 97 67 / 20 20 10 0 10 10 Omak 89 60 91 61 97 62 / 20 20 20 20 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, Aug 4, 5:03 AM PDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 503 AM PDT SUN AUG 4 2013 IDZ001>004-026-027-WAZ031>038-041>044-051215- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 503 AM PDT SUN AUG 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 4, 12:56 PM PDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 1256 PM PDT SUN AUG 4 2013 WAZ042-042030- OKANOGAN WA- 1256 PM PDT SUN AUG 4 2013 THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON UNTIL 130 PM PDT AT 1249 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 20 MILES SOUTHWEST OF OROVILLE..MOVING SOUTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... RURAL NORTHERN OKANOGAN COUNTY... RURAL CENTRAL OKANOGAN COUNTY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4879 11961 4867 11978 4880 11989 4887 11980 TIME...MOT...LOC 1956Z 300DEG 4KT 4879 11980 FUGAZZI
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 12:56 PM PDT | Special Weather Statement | OTX | Okanogan | 34 min |
| Aug 4, 2:26 PM PDT | Special Weather Statement | OTX | Okanogan | 49 min |
| Aug 4, 3:09 PM PDT | Special Weather Statement | OTX | Ferry | 51 min |
Nearby
Severe Thunderstorm Warnings in Washington, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.